Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Midland/Odessa, TX

April 24, 2022Howard County, Mitchell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 24, 2022, 4:00 AM CDT for Howard County, Mitchell County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2022, 4:00 AM CDT (09:00 UTC)
Expired
Apr 24, 2022, 6:00 AM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Howard County, TX, Mitchell County, TX

The radar

The Midland/Odessa radar (KMAF), 86 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 4:41 AM CDTFLASH FLOODBig Spring, TXMULTIPLE REPORTS OF HOMES FLOODED THROUGHOUT THE CITY OF BIG SPRING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4462 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

468 
WGUS54 KMAF 240900
FFWMAF
TXC227-335-241100-
/O.NEW.KMAF.FF.W.0001.220424T0900Z-220424T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
400 AM CDT Sun Apr 24 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Central Howard County in western Texas...
  Northwestern Mitchell County in western Texas...

* Until 600 AM CDT.

* At 400 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, especially over Big Spring. 
  Between 1 and 3 inches of rain have fallen. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Big Spring, Coahoma, Sand Springs, Lake Colorado City State Park, 
  Lake Colorado City, Westbrook, Big Spring Country Club, Cuthbert 
  and Big Spring McMahon-Wrinkle Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3216 10163 3219 10165 3235 10139 3252 10099
      3231 10090

FLASH FLOOD...RADAR INDICATED

$$
2 follow-up statements
768 
WGUS74 KMAF 240948
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
448 AM CDT Sun Apr 24 2022

TXC227-335-241100-
/O.CON.KMAF.FF.W.0001.000000T0000Z-220424T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howard TX-Mitchell TX-
448 AM CDT Sun Apr 24 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 AM CDT EARLY THIS 
MORNING FOR CENTRAL HOWARD AND NORTHWESTERN MITCHELL COUNTIES...

At 448 AM CDT, local law enforcement reported street flooding in Big 
Spring and the public has reported multiple homes flooded in town. 
Additional flooding is possible but the heaviest rain has moved east 
of Big Spring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement and public reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Big Spring, Coahoma, Sand Springs, Lake Colorado City State Park, 
  Lake Colorado City, Westbrook, Big Spring Country Club, Cuthbert 
  and Big Spring McMahon-Wrinkle Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3216 10163 3219 10165 3235 10139 3252 10099
      3231 10090

FLASH FLOOD...OBSERVED

$$
687 
WGUS74 KMAF 241006
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
506 AM CDT Sun Apr 24 2022

TXC227-335-241100-
/O.CON.KMAF.FF.W.0001.000000T0000Z-220424T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howard TX-Mitchell TX-
506 AM CDT Sun Apr 24 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 AM CDT EARLY THIS 
MORNING FOR CENTRAL HOWARD AND WEST CENTRAL MITCHELL COUNTIES...

At 506 AM CDT, Doppler radar indicated the heaviest rainfall from 
thunderstorms was located 15 miles east of Big Spring on County 
Highway 26. Flooding was reported earlier in Big Spring and is still 
believed to be occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Big Spring, Coahoma, Sand Springs, Big Spring Country Club and Big 
  Spring McMahon-Wrinkle Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3220 10145 3221 10160 3235 10139 3244 10118
      3247 10110 3233 10103

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 3:10 AM CDT, 50 minutes earlier.

Area forecast discussion, Apr 24, 3:10 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
310 AM CDT Sun Apr 24 2022

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.AVIATION...
(06Z TAFS)
Issued at 1207 AM CDT Sun Apr 24 2022

VFR conditions are expected at most terminals through the TAF
period. MAF, INK, and FST are expected to have southeasterly winds
through the first half of the night, before flipping to
northeasterly as a cold front moves through early this morning.
MAF may briefly fall to MVFR with low clouds as the front moves
through. Additionally, an isolated thunderstorm can not be ruled
out at MAF overnight with an additional chance late in the
period, but confidence is too low to add to TAF. Otherwise, other
terminals can expect primarily northerly- northeasterly winds
through the period.

&&

.SHORT TERM...
(Today through Monday afternoon)
Issued at 304 AM CDT Sun Apr 24 2022

A weak Pacific front has retreated back to along the I-20 corridor
and become stationary this morning with an intersecting dryline
extending south near Pecos City. Periodic showers and thunderstorms
have been developing along this stalled boundary early this morning.
A few isolated showers and thunderstorms remain possible along the
stationary front across the eastern Permian Basin through the early
afternoon.

These boundaries hardly move throughout the day Sunday. Additional
thunderstorm development is expected by late afternoon along and
ahead of these boundaries. A few of these thunderstorms may become
strong to severe given moderate shear and instability in the warm
sector. Areas north of the quasi-stationary front will see high
temperatures slightly cooler in the upper 70s and low 80s, while
areas to the south reach the upper 80s. A mid-level shortwave trough
approaches the region from the west late this afternoon. Though this
will mainly pass to the north of the region, this system will help
push an "Arctic" front south and help provide additional forcing for
precipitation. Thunderstorms are expected to become more numerous
overnight, especially along the Lower Trans Pecos. Severe
thunderstorms may continue to be possible, especially earlier in the
evening.

Low temperatures are expected to fall back into the mid 40s
to low 50s for most Monday morning as the "Arctic" front progresses
through the area. Monday, sees the "Arctic" front push through the
remainder of the region. Cloudy skies and strong cold air advection
should result in a chilly day. Most locations struggle to reach into
the low 60s as a result. Additional showers and thunderstorms are
expected along the I-20 corridor and south through the afternoon.
Precipitation will form along and ahead of the advancing cold front
as well as with overrunning moisture behind it. QPF remains fairly
light with most of this activity, but areas that receive heavier
thunderstorms should receive more substantial precipitation.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 304 AM CDT Sun Apr 24 2022

Monday night will have an upper low along MN/Ontario border with a
trough extending southward into W TX with ridge from AZ to MT.  This
ridge will shift east Tuesday crossing the Rockies and moving over
the plains by Wednesday morning.  The next upper trough reaches the
CA coast Thursday and quickly moves inland moving across UT/AZ by
Friday morning then across CO/NM that evening.  On Saturday morning
this trough will swing across the panhandle and into OK/KS.

Will have an E wind Monday night that will continue into Tuesday
before slowly veering around to the SE.  Highs Tuesday in the 70s.
On Wednesday wind will become S again and be brisk over eastern
counties as pressure gradient tightens... 80s return on Wednesday.
On Thursday with the upper ridge staying over the area highs make it
back into the 90s and stay that way through Saturday.

Do have a chance of showers and storms Monday night over the
southern CWA with isolated pops across the south Tuesday morning.
Based on model qpf the rain totals will be light.  The rest of the
forecast looks dry.

&&

.FIRE WEATHER...
Issued at 304 AM CDT Sun Apr 24 2022

With an early morning front moving into the area will have cooler
temperatures over the northern CWA and have a backdoor front move in
during the afternoon.  This will result in a N wind early that
shifts around to the E later in the day.  Will have very dry
conditions over the west with minimum RH down into the single
digits.  The 20ft wind over the Guadalupe and Davis Mountains will
be strong enough when combined with the very dry conditions to
produce elevated to near critical fire wx conditions over the
mountains. Will see local RFTI of 2 to 4.  Have issued a RFD for
this afternoon.  Monday through Wednesday will be down fire wx days.
Next day of concern will be Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               79  51  60  44 /  30  20  20  10
Carlsbad                 82  48  65  43 /   0  10  10  10
Dryden                   92  62  65  54 /  10  40  50  30
Fort Stockton            89  54  58  46 /   0  20  40  20
Guadalupe Pass           77  47  56  43 /   0  10  10  10
Hobbs                    81  45  65  38 /   0  10  10   0
Marfa                    83  44  63  36 /   0  10  20  20
Midland Intl Airport     84  52  61  45 /  10  20  20  10
Odessa                   84  53  61  46 /  10  20  20  10
Wink                     87  51  63  43 /   0  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....72
AVIATION...91
Hazardous weather outlook, Apr 24, 3:36 AM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
336 AM CDT Sun Apr 24 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-250845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
336 AM CDT Sun Apr 24 2022 /236 AM MDT Sun Apr 24 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

There is a slight risk of severe storms today and tonight over the
Eastern Permian Basin and Lower Trans Pecos. A few storms could
become severe and be capable of producing large hail and damaging
wind.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon over the Eastern
Permian Basin and Lower Trans Pecos.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 24, 2:55 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
255 AM CDT Sun Apr 24 2022

TXZ051>053-240845-
Mitchell TX-Martin TX-Howard TX-
255 AM CDT Sun Apr 24 2022

...A strong thunderstorm will impact portions of southwestern Scurry,
northwestern Mitchell, southeastern Martin and central Howard
Counties through 345 AM CDT...

At 255 AM CDT, Doppler radar was tracking a strong thunderstorm over
Big Spring, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Spring, Stanton, Coahoma, Sand Springs, Lomax, Lake Colorado
City, Lake Colorado City State Park, Westbrook, Big Spring Country
Club, Big Spring McMahon-Wrinkle Airpark, Cuthbert and Elbow.

This includes Interstate 20 between mile markers 158 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3209 10169 3209 10175 3218 10181 3253 10107
      3253 10101 3233 10089
TIME...MOT...LOC 0755Z 244DEG 42KT 3224 10145

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 2:55 AM CDTSpecial Weather StatementMAFHoward50 min
Apr 24, 3:20 AM CDTAreal Flood AdvisoryMAFHoward115 min
Apr 24, 3:31 AM CDTSevere Thunderstorm WarningMAFHoward, Mitchell59 min
Apr 24, 4:23 AM CDTSevere Thunderstorm WarningMAFHoward, Mitchell67 min
Apr 24, 1:48 PM CDTSpecial Weather StatementMAFGlasscock42 min
Apr 24, 2:25 PM CDTSpecial Weather StatementMAFGlasscock50 min
Apr 24, 5:00 PM CDTSpecial Weather StatementMAFReagan15 min
Apr 24, 5:14 PM CDTSpecial Weather StatementMAFReagan16 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.